Alert archive / Missouri / Heat Advisories in 2012

Heat Advisory 8, NWS Kansas City, MO

August 1, 201212 counties in Missouri; 6 counties in Kansas

NWS Kansas City, MO issued this heat advisory at Aug 1, 2012, 3:41 AM CDT for 12 counties in Missouri; 6 counties in Kansas. It took effect at Aug 1, 2012, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2012, 3:41 AM CDT (08:41 UTC)
In effect from
Aug 1, 2012, 12:00 PM CDT
Expired
Aug 1, 2012, 7:00 PM CDT
In force
7 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Cass County, MO, Clay County, MO, Cooper County, MO, Henry County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Platte County, MO, Saline County, MO

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2601 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WWUS73 KEAX 010841
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
341 AM CDT WED AUG 1 2012

...VERY HOT TEMPERATURES EXPECTED THIS AFTERNOON...

.VERY HOT TEMPERATURES ARE EXPECTED TO EXPAND FROM SOUTHERN KANSAS
ACROSS EASTERN KANSAS AND MUCH OF WEST CENTRAL AND CENTRAL MISSOURI
THIS AFTERNOON. HIGH TEMPERATURES IN THIS AREA WILL CLIMB TO AS HOT
AS 105 DEGREES WITH PEAK AFTERNOON HEAT INDEX VALUES NEAR 105.

KSZ025-057-060-103>105-MOZ028-029-037>040-043>046-053-054-020000-
/O.NEW.KEAX.HT.Y.0008.120801T1700Z-120802T0000Z/
ATCHISON KS-MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE-
CLAY-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...
LEAVENWORTH...OVERLAND PARK...OLATHE...PARKVILLE...PLATTE CITY...
WESTON...LIBERTY...EXCELSIOR SPRINGS...KANSAS CITY...
INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...FAYETTE...
NEW FRANKLIN...RAYMORE...HARRISONVILLE...PLEASANT HILL...
WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...RICH HILL...CLINTON
341 AM CDT WED AUG 1 2012

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A HEAT ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO
7 PM CDT THIS EVENING. 

* TEMPERATURE: AFTERNOON HIGH TEMPERATURES WILL CLIMB TO BETWEEN 101
  AND 105 DEGREES WITH HEAT INDEX VALUES UP TO 105 EXPECTED.

* IMPACTS: THE EFFECTS OF THESE HOT CONDITIONS WILL LEAD TO AN
  INCREASED RISK OF HEAT-RELATED ILLNESS. DRINK PLENTY OF WATER...
  STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK
  UP ON NEIGHBORS...THE ELDERLY...AND PETS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE.
DRINK PLENTY OF WATER...AVOID CAFFEINATED...ALCOHOLIC OR HIGH
SUGAR CONTENT BEVERAGES...STAY IN AN AIR-CONDITIONED ROOM...STAY
OUT OF THE SUN...AND CHECK UP ON NEIGHBORS...THE ELDERLY...AND
PETS.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
LATE EVENING.  KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND
HEAT STROKE.  WEAR LIGHT COLORED...LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE.

TO REDUCE RISK DURING OUTDOOR WORK THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION...AND SEEK
EMERGENCY ASSISTANCE.  HEAT STROKE IS AN EMERGENCY - CALL
911 IMMEDIATELY.

&&

$$

CDB
3 follow-up statements
565 
WWUS73 KEAX 011742
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1242 PM CDT WED AUG 1 2012

...HOT TEMPERATURES CONTINUE THIS AFTERNOON...

.HOT TEMPERATURES ARE AGAIN BUILDING ACROSS THE LOWER MISSOURI RIVER
VALLEY THIS AFTERNOON. TEMPERATURES...DESPITE CLOUD COVER...WILL
CLIMB INTO THE UPPER 90S IN MOST LOCATIONS. HEAT INDEX VALUES WILL
RANGE BETWEEN 97 AND 102 DEGREES.

KSZ025-057-060-103>105-MOZ028-029-037>040-043>046-053-054-012245-
/O.CON.KEAX.HT.Y.0008.000000T0000Z-120802T0000Z/
ATCHISON KS-MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE-
CLAY-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...
LEAVENWORTH...OVERLAND PARK...OLATHE...PARKVILLE...PLATTE CITY...
WESTON...LIBERTY...EXCELSIOR SPRINGS...KANSAS CITY...
INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...FAYETTE...
NEW FRANKLIN...RAYMORE...HARRISONVILLE...PLEASANT HILL...
WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...RICH HILL...CLINTON
1242 PM CDT WED AUG 1 2012

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TEMPERATURES: AFTERNOON HIGH TEMPERATURES WILL CLIMB TO BETWEEN 97
  AND 101 DEGREES WITH HEAT INDEX VALUES IN THE UPPER 90S TO LOWER
  100S EXPECTED.

* IMPACTS: THE EFFECTS OF THESE HOT CONDITIONS WILL LEAD TO AN 
  INCREASED RISK OF HEAT-RELATED ILLNESS. DRINK PLENTY OF 
  WATER... STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE 
  SUN...AND CHECK UP ON NEIGHBORS...THE ELDERLY...AND PETS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE.
DRINK PLENTY OF WATER...AVOID CAFFEINATED...ALCOHOLIC OR HIGH
SUGAR CONTENT BEVERAGES...STAY IN AN AIR-CONDITIONED ROOM...STAY
OUT OF THE SUN...AND CHECK UP ON NEIGHBORS...THE ELDERLY...AND
PETS.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
LATE EVENING.  KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND
HEAT STROKE.  WEAR LIGHT COLORED...LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE.

TO REDUCE RISK DURING OUTDOOR WORK THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION...AND SEEK
EMERGENCY ASSISTANCE.  HEAT STROKE IS AN EMERGENCY - CALL
911 IMMEDIATELY.

&&

$$
522 
WWUS73 KEAX 012047
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
347 PM CDT WED AUG 1 2012

...HOT TEMPERATURES CONTINUE INTO THE EVENING...

.TEMPERATURES...DESPITE CLOUD COVER...HAVE RISEN INTO THE UPPER 90S
TO LOWER 100S IN MOST LOCATIONS. HEAT INDEX VALUES WILL RANGE
BETWEEN 97 AND 103 DEGREES INTO THE EVENING.

KSZ025-057-060-103>105-MOZ028-029-037>040-043>046-053-054-020000-
/O.CON.KEAX.HT.Y.0008.000000T0000Z-120802T0000Z/
ATCHISON KS-MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE-
CLAY-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...
LEAVENWORTH...OVERLAND PARK...OLATHE...PARKVILLE...PLATTE CITY...
WESTON...LIBERTY...EXCELSIOR SPRINGS...KANSAS CITY...
INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...FAYETTE...
NEW FRANKLIN...RAYMORE...HARRISONVILLE...PLEASANT HILL...
WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...RICH HILL...CLINTON
347 PM CDT WED AUG 1 2012

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TEMPERATURES: TEMPERATURES HAVE RISEN BETWEEN 97 AND 101 DEGREES
  WITH HEAT INDEX VALUES IN THE UPPER 90S TO LOWER 100S.

* IMPACTS: THE EFFECTS OF THESE HOT CONDITIONS WILL LEAD TO AN 
  INCREASED RISK OF HEAT-RELATED ILLNESS. DRINK PLENTY OF 
  WATER... STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE 
  SUN...AND CHECK UP ON NEIGHBORS...THE ELDERLY...AND PETS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE.
DRINK PLENTY OF WATER...AVOID CAFFEINATED...ALCOHOLIC OR HIGH
SUGAR CONTENT BEVERAGES...STAY IN AN AIR-CONDITIONED ROOM...STAY
OUT OF THE SUN...AND CHECK UP ON NEIGHBORS...THE ELDERLY...AND
PETS.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
LATE EVENING.  KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND
HEAT STROKE.  WEAR LIGHT COLORED...LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE.

TO REDUCE RISK DURING OUTDOOR WORK THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION...AND SEEK
EMERGENCY ASSISTANCE.  HEAT STROKE IS AN EMERGENCY - CALL
911 IMMEDIATELY.

&&

$$

DUX
658 
WWUS73 KEAX 020021
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 PM CDT WED AUG 1 2012


KSZ025-057-060-103>105-MOZ028-029-037>040-043>046-053-054-020130-
/O.EXP.KEAX.HT.Y.0008.000000T0000Z-120802T0000Z/
ATCHISON KS-MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE-
CLAY-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...
LEAVENWORTH...OVERLAND PARK...OLATHE...PARKVILLE...PLATTE CITY...
WESTON...LIBERTY...EXCELSIOR SPRINGS...KANSAS CITY...
INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...FAYETTE...
NEW FRANKLIN...RAYMORE...HARRISONVILLE...PLEASANT HILL...
WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...RICH HILL...CLINTON
721 PM CDT WED AUG 1 2012

...HEAT ADVISORY HAS EXPIRED...

THE HEAT ADVISORY IS NO LONGER IN EFFECT...HOWEVER THE TEMPERATURE
WILL STILL REMAIN IN THE 90S THROUGH THE EVENING HOURS.


$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this heat advisory went out at Aug 1, 12:32 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 1, 12:32 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1232 AM CDT WED AUG 1 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Scattered showers continue to develop across portions of southwest
Missouri this afternoon, although most of this activity has now
pushed south of the forecast area. Focused isentropic ascent is once
again expected to develop across southeastern Kansas into
west-central Missouri overnight. Therefore, expect somewhat of a
repeat of last night's activity with scattered showers and a few
thunderstorms across this area. Otherwise, expect another warm day
across the area as H85 temperatures of 26-29C spread in from the
west. Deep, albeit weak mixing should promote temperatures climbing
into the upper 90s to lower 100s across most locations. Some
uncertainty exists as to the amount of cloud cover that will persist
across the area given the expectation of morning convection along
with ample monsoonal moisture cresting the upper ridge and streaming
into the area. Will therefore hold off on heat headlines for now and
let later shifts evaluate how morning convection will affect the
day's temperatures.

Attention then turns to an upper short wave trough that will slide
across the central plains Wednesday into Wednesday night. This is
expected to ignite convection across portions of Nebraska and Iowa
during the day, which may then spread southward into northwest
Missouri overnight and into the early morning hours Thursday.
Additional convection will then be possible as the wave traverses
the forecast area during the day Thursday. Depending on mesoscale
details and how any morning convection affects the day's instability
profile, a few stronger storms may be possible Thursday given modest
deep layer shear. Otherwise, knocked a few degrees off of daytime
highs with the expectation of cloud cover and any scattered
convection.

Deroche

Medium Range (Friday - Tuesday)

Friday - Sunday:

On Friday morning the upper level disturbance that brought showers
and thunderstorms to the area will shift off to the east. A few
remaining showers may still be ongoing across portions of central
Missouri on Friday morning so have maintained slight chance POPs
there. Otherwise temperatures Friday will continue to be hot with
highs in the mid 90s to lower 100s. On Saturday a strong upper level
trough will move across the Northern Plains and into the Upper
Midwest. This will send a cold front into the area on the Saturday
providing a good chance for showers and thunderstorms on Saturday
and Saturday night. Although convergence will be weak there will be
enough available instability for the potential for severe weather
with damaging winds and hail being the possible threats. This system
will exit the area on Sunday morning as a upper level ridge which
was suppressed across the southern Plains early in the weekend will
begin to build northward into the Central Plains. Temperatures
behind the front on Sunday will be closer to average for this time
of year with highs ranging from the upper 80s to mid 90s.

Monday - Tuesday:

The upper level ridge will strengthen over the Central Plains on
Monday and then slide eastward over the local area by Tuesday. This
will keep conditions dry as we head into next week as the heat
builds back into the area. 850mb temperatures on Tuesday will range
from 25C-27C which will translate to the upper 90s to lower 100s.

73

&&

.AVIATION...

For the 06z TAF, VFR conditions with only scattered high clouds
expected. Any convection during this period will remain south of the
Kansas City sites.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Jul 31, 6:47 PM CDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT TUE JUL 31 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
647 PM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT IN EAST-CENTRAL
KANSAS AND WEST-CENTRAL MISSOURI. NO SEVERE THUNDERSTORMS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW PERIODS OF ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE
POSSIBLE WEDNESDAY THROUGH THURSDAY. A FEW STRONG STORMS WILL BE
POSSIBLE DURING THE DAY THURSDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT.
THE RISK OF SEVERE WEATHER IS VERY LOW.

HOT TEMPERATURES IN THE UPPER 90S TO 103 ARE EXPECTED WEDNESDAY
THROUGH SATURDAY WITH AFTERNOON HEAT INDICES FROM THE UPPER 90S TO
105.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BAILEY

Nearby

Heat Advisories in Missouri, 2012Heat Advisories in Kansas, 2012Every heat advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.